Lamictal rash is the most common side effect of the anti-seizure drug Lamictal, which contains a medicine known as lamotrigine. The rash ranges from a mild annoyance to a possibly life-threatening complication.
A person who develops a rash within the first 8 weeks of taking lamotrigine should immediately tell their doctor.
In this article, we cover the frequency of Lamictal rash, symptoms, treatment, and possible complications.
Lamotrigine is a highly effective anti-seizure medication, which is also available under the brand name Lamictal. It may also be used to treat bipolar disorder.
Around 10 percent of people, or 1 in 10 users, will experience a rash. This side effect may be more common in people who also take valproate, including divalproex sodium and valproic acid, which are also anti-epileptic medications.
A Lamictal rash usually appears within 8 weeks of starting treatment. It usually goes away on its own when medication is stopped, with no other serious side effects.
In a small number of people, shown to be between 0.08 and 1.3 percent, the rash can become dangerous and possibly life-threatening.
The risk of a serious rash is increased if a person is also taking another medication, and it is more common in children aged 2 to 16 years.
When the rash occurs with other symptoms or is present across much of the body, it could be a sign of:
- Stevens-Johnson syndrome
- toxic epidermal necrolysis
- DRESS syndrome (drug reaction with eosinophilia and systemic symptoms)
In some cases, it is possible that the rash is simply a coincidence caused by something else.
It is not possible to tell which rashes are benign or could be serious, so if any rash appears, a person should stop taking lamotrigine.
Only a doctor can properly diagnose a Lamictal rash and decide whether it is serious. However, knowing the symptoms of this rash can be helpful for determining if a rash may be due to Lamictal and whether it is bad enough to be an emergency.
Signs and symptoms of the rash typically include:
- red blisters in one or more areas, often the face or mouth
- itching skin
- general feeling of being unwell
Indications of a more serious rash include:
- peeling skin
- very painful blisters
- redness, swelling, and inflammation in or around the eyes
- body aches
- a cough
- flu-like symptoms
- swollen lymph nodes
Serious rashes typically develop within 5 days to 8 weeks of starting Lamictal.
For the vast majority of people, a rash from Lamictal requires no treatment other than stopping this medication. In other cases, the rash could signal a serious medical condition.
Two severe complications, Stevens-Johnson syndrome and toxic epidermal necrolysis, occur in only
The presence of a serious rash after taking Lamictal could indicate:
Stevens-Johnson syndrome is a rare and possibly severe reaction to lamotrigine. About 50 percent of diagnoses are due to medications, but it can also be caused by infections and vaccination.
Symptoms of Stevens-Johnson syndrome include:
- flu-like signs
- purple blisters
- red and swollen eyes
- a cough
- a rash covering less than 10 percent of the body
Left untreated, Stevens-Johnson can cause sight loss, burn-like damage to the skin and mucous membranes. It can also be fatal.
Toxic epidermal necrolysis
Toxic epidermal necrolysis is a severe reaction that can cause the skin to peel off. This can cause serious infections.
Symptoms may include:
- very painful skin
- a fever
- peeling skin
- eye irritation
- a red area of skin that spreads quickly
The symptoms mimic those of severe burns. Even with early treatment, this disorder may be fatal in around 10 percent of people.
DRESS syndrome is a rare drug side effect that remains poorly understood. Any drug can cause this condition.
Doctors think that genetic factors may play a role in who develops DRESS. Viruses such as Epstein-Barr, which causes the infection known as mono, might also
DRESS causes widespread symptoms. The body reacts by producing too many white blood cells, which can result in severe flu-like symptoms. Left untreated, DRESS can cause liver or heart failure and can be fatal in around
A reaction to medication always warrants a call to the doctor. The early stages of severe complications can look a lot like a minor rash, so it is important to tell a doctor promptly about all symptoms.
People should go to the emergency room immediately if they have serious symptoms, including:
- peeling skin
- a high fever
- flu-like symptoms
- vision changes
Delaying treatment by even a few hours can endanger a person's life.
Treatment depends on the severity of the reaction. In most cases, a doctor will recommend ending Lamictal treatment.
If the rash is mild, a doctor may instead advise waiting to see if it goes away on its own.
Treatment for more severe reactions always includes stopping the drug.
Stevens-Johnson syndrome requires hospitalization, often in a burn unit. Drugs that target the immune system may be helpful in some people, but the most effective treatment strategy is still not known. People with this condition will get care to manage and treat symptoms as they occur.
Toxic epidermal necrolysis usually requires hospitalization. A person may need intravenous (IV) antibiotics, fluids, isolation from others to prevent infection, or immune therapy. Treatment will depend on a person's symptoms. Because the disease progresses quickly, early treatment is vital.
DRESS syndrome may require a wide range of supportive therapies in the hospital, including treatment with drugs that suppress the immune system and corticosteroids. A person may need additional treatments for complications, such as heart, kidney, or liver failure.
People with a Lamictal rash will usually get better when they stop taking the drug. But complications can be serious, so it is important to monitor for signs of a rash.
People with conditions such as epilepsy who are no longer able to use Lamictal can often switch to another drug. They may need to be closely monitored for signs of another reaction.